Michigan, 2004Hail and Damaging Winds in Michigan, August 2, 2004
August 2, 2004 · NWS GRR · 6 events in 6 counties and zones
4 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- $20,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 2, 2:16 PM EST, 14 minutes earlier.
Area forecast discussion, Aug 2, 2:16 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT MON AUG 2 2004
.SHORT TERM...
PRIMARY FORECAST CHALLENGE IS FOR POPS TONIGHT THROUGH WEDNESDAY
MORNING. FOR TONIGHT...ONGOING CONVECTION EXPECTED AS LOW LEVEL WARM
AIR ADVECTION COMBINES WITH MOIST UNSTABLE AIRMASS IN PLACE TO
PRODUCE SCATTERED DEEP CONVECTION. ISOLATED SEVERE POTENTIAL FOR
HAIL AND PERHAPS A WET MICROBURST...BUT ORGANIZED SEVERE NOT
EXPECTED EXCEPT PERHAPS ACROSS THE NORTHERN HALF OF THE FORECAST
AREA GIVEN MARGINAL SHEAR PROFILES. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE THROUGH MUCH OF TUESDAY ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA AS LOW LEVEL CONVERGENCE IS
FOCUSSED ALONG SFC FRONT SLOWLY SINKING SOUTH. WILL KEEP TUESDAY
EVENING DRY...ALTHOUGH THERE MAY BE SOME LINGERING SHOWERS ALONG THE
FRONT ACROSS THE FAR SOUTHERN CWA. LATER SHIFTS WILL HAVE TO WATCH
THIS.
DRIER AND COOLER AIR POURS IN FOR TUESDAY NIGHT AND WEDNESDAY AS
AMPLIFYING H5 FLOW BRINGS NORTHERLY FLOW AND CRASHING THICKNESSES TO
THE GREAT LAKES REGION. THE GFS HAS BEEN ADVERTISING THE COOLDOWN
FOR SEVERAL DAYS AND THE ETA IS ON BOARD. THERE HAS BEEN AN ISSUE
WITH THE ETA AND GFS BLOWING UP A QPF BULLSEYE THAT SKIRTS OUR
SOUTHERN CWA AS A VORT CENTER MOVES ALONG THE BAROCLINIC ZONE SOUTH
OF LOWER MICHIGAN LATE TUESDAY NIGHT INTO WEDNESDAY. WILL LEAVE
WEDNESDAY DRY FOR NOW AS THERE IS STILL QUITE A BIT OF UNCERTAINTY
WITH THE TRACK AND INTENSITY OF THIS FEATURE.
.LONG TERM...
MEDIUM RANGE MODELS SHOW THE CURRENT ZONAL FLOW TRANSITIONING TO A
DEEP TROUGH OVER THE EASTERN LAKES AND NORTHEAST US BY SATURDAY. RUN
TO RUN CONSISTENCY HAS BEEN PRETTY GOOD WITH THIS FEATURE. ON THE
SFC HIGH PRESSURE EXTENDING FROM SOUTHERN ONTARIO INTO WISCONSIN
WILL SLOWLY DRIFT EAST THROUGH THE PERIOD. WELL SEE A NORTH FLOW
FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT BEFORE THE HIGH MOVES TO
OHIO AND WINDS OVER THE CWA VEER TO THE SOUTH. GFS SHOWS H85 TEMPS
FALLING TO AROUND 4C BY SATURDAY MORNING ACROSS THE EASTERN
CWA...BUT GFS HAS BEEN TOO COOL IN SIMILAR SITUATIONS THIS
SUMMER...ALTHOUGH THE TREND IS PROBABLY OK.
BY MONDAY THE GFS SHOWS ANOTHER FRONT MOVING TOWARD MICHIGAN
EXTENDING FROM JAMES BAY SOUTHWEST TO THE CENTRAL PLAINS. WITH SOUTH
FLOW AHEAD OF THE FRONT AND MOISTURE RETURN INCREASING THROUGH THE
PERIOD...TSRA COULD AGAIN BE A PLAYER LATE IN THE DAY. WELL LEAVE
OUT FOR NOW AS THE FRONT SHOULD STILL BE FAR ENOUGH TO
THE NORTHWEST.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT ENTIRE FORECAST AREA THROUGH 7 PM EDT.
&&
OSTUNO 93
Hazardous weather outlook, Aug 2, 9:10 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT MON AUG 2 2004
LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>073-031004-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-
OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
NEW BUFFALO TO MANISTEE, MI
1010 AM EDT MON AUG 2 2004
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AND A
LINE OF THUNDERSTORMS MAY MOVE ACROSS LAKE MICHIGAN THIS AFTERNOON
AND ARRIVE IN SOUTHWEST LOWER MICHIGAN BY LATE AFTERNOON OR EARLY
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE WINDS OF 60 MPH
AND HAIL TO ONE INCH IN DIAMETER. HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE FROM THESE STORMS. THE AVERAGE
STORM MOTION WILL BE EAST AT 40 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF INTERSTATE 96 ON TUESDAY
AS A COLD FRONT SLIPS SOUTH. SEVERE WEATHER IS NOT FORECASTED
WITH THESE STORMS. COOLER AND MORE STABLE AIR WILL FILTER IN BEHIND
THIS FRONT FOR THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.
OSTUNO
In the hours before
Special weather statement, Aug 2, 1:12 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT MON AUG 2 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-022300-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
212 PM EDT MON AUG 2 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF SOUTHWEST LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
RGHail, Muskegon
- When
- August 2, 2:30 PM EST
- Where
- Muskegon County, Whitehall
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.400, -86.350
Three quarters inch hail was reported by the broadcast media in Blue Lake township.
Hail, Ottawa
- When
- August 2, 2:36 PM EST
- Where
- Ottawa County, Grand Haven
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.067, -86.233
Law enforcement four miles east of Grand Haven reported three quarters inch diameter hail.
Thunderstorm Wind, Lake
- When
- August 2, 3:17 PM EST to 3:20 PM EST
- Where
- Lake County, Chase
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.883, -85.633
A couple of trees were blown down in Chase and one tree was blown down across M-37 two miles south of Baldwin.
Thunderstorm Wind, Osceola
- When
- August 2, 3:28 PM EST
- Where
- Osceola County, Reed City
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.883, -85.500
A trained spotter in Reed City reported that two trees were blown down.
Hail, Barry
- When
- August 2, 3:40 PM EST
- Where
- Barry County, Hastings
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.650, -85.283
The public reported three quarters inch diameter hail two miles east southeast of Hastings.
Hail, Eaton
- When
- August 2, 3:57 PM EST to 4:09 PM EST
- Where
- Eaton County, Vermontville
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.633, -85.017
Three quarters inch diameter hail was reported by the public two miles south of Hoytville at the intersection of Needmore and Loucks roads. Law enforcement in Vermontville reported that a few large trees were blown down and blocked area roads.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 2, 2004$5.0 million · 72 kt wind · 1 event
- Tornadoes and Hail in Minnesota, August 2, 2004$210,000 · F1 · 23 events
- Hail and Damaging Winds in South Dakota, August 2 to 3, 2004$80,000 · 1.75 in hail · 14 events
- Flash Flooding and Hail in Michigan, August 2, 2004$60,000 · 1.5 in hail · 17 events
- Damaging Wind and Heavy Rain in Florida, August 2, 2004$40,000 · 60 kt wind · 2 events
- Damaging Winds in Utah, August 2, 20042 injured · $17,000 · 63 kt wind · 3 events
- Hail and Damaging Wind in South Dakota, August 2, 2004$25,000 · 2.75 in hail · 7 events
- Damaging Wind in Idaho, August 2, 20042 injured · $5,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, August 2, 2004$20,000 · 1 event
- Tornado in Tennessee, August 2, 2004$20,000 · F0 · 1 event
- Flash Flood in Washington, August 2, 2004$20,000 · 1 event
- Flash Flooding and Hail in Tennessee, August 2 to 5, 2004$14,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419467, 5419463, 5419462, 5419464, 5419465, 5419466.